Migraine abortive drugs called triptans can cause the potentially serious serotonin syndrome in rare cases, according to a study in the May 15 issue of the New England Journal of Medicine. Serotonin syndrome is a known risk when combining antidepressants and triptans. The new study shows that triptans alone can cause serotonin syndrome.
Serotonin syndrome is most likely to happen when you first start taking the medication. It is very rare and, even if it does happen, the remedy is to stop taking the medication. According to Migraine Medications May Cause ‘Serotonin Syndrome’ in the Washington Post:
The average age for someone experiencing serotonin syndrome associated only with triptan therapy was 39.9 years, and the most common symptoms included tremor, stiffness, palpitations, high blood pressure and agitation, according to the study.
Five people required hospitalization, and two cases were classified as “life-threatening.” Four of the 11 cases cleared up within an hour of treatment.
“It’s very rare and not likely to happen,” said Soldin of serotonin syndrome. “And, you just need to stop taking the drugs when it does happen. If you’re taking these medications and you have strange muscular, mental or hyperactivity symptoms, contact your doctor.”
Not sure if you’re taking a triptan? The seven available are:
- Imitrex or Imigran (sumatriptan)
- Maxalt (rizatriptan)
- Amerge or Naramig (naratriptan)
- Zomig (zolmitriptan)
- Relpax (eletriptan)
- Axert or Almogran (almotriptan)
- Frova or Migard (frovatriptan)
Read more about serotonin syndrome in these posts:
- Serotonin Syndrome (February 2007)
- Serotonin Syndrome: Don’t Panic! (July 2007)
- More on Serotonin Syndrome (August 2007)